Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 52, NWS Houston/Galveston, TX

May 25, 20114 counties in Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at May 25, 2011, 10:57 PM CDT for 4 counties in Texas. It was in force for 48 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2011, 10:57 PM CDT (03:57 UTC)
Expired
May 25, 2011, 11:45 PM CDT
In force
48 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

Counties Liberty County, TX, Montgomery County, TX, San Jacinto County, TX, Walker County, TX

The radar

The Houston radar (KHGX), 107 km from the middle of the area, began a volume at 04:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 11:00 PM CDTHAIL 318 Sw Shepherd, TXTENNIS BALL TO TEA CUP SIZE HAIL IN SOUTHERN SAN JACINTO COUNTY
May 25, 11:30 PM CDTHAIL 1.752 N Cleveland, TX
May 25, 11:32 PM CDTHAIL 1.752 N Cleveland, TXGOLFBALL SIZED HAIL AT INTERSECTION OF FM HIGHWAY 1725 AND TONY TAP ROAD
May 25, 11:32 PM CDTHAIL 32 N Cleveland, TXGOLFBALL TO TEA CUP SIZED HAIL AT INTERSECTION OF FM HIGHWAY 1725 AND TONY TAP ROAD.
May 25, 11:38 PM CDTHAIL 0.756 W Cleveland, TX
May 25, 11:40 PM CDTHAIL 1.75Cleveland, TXGOLFBALL SIZED HAIL ALL AROUND CLEVELAND
May 25, 11:40 PM CDTHAIL 4Cleveland, TXBASEBALL TO GRAPEFRUIT SIZED HAIL ALL AROUND CLEVELAND
May 25, 11:45 PM CDTHAIL 0.75Splendora, TX
May 25, 11:49 PM CDTTORNADO7 N Plum Grove, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 4.0 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2011-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2598 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2011-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2598 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

329 
WUUS54 KHGX 260357
SVRHGX
TXC291-339-407-471-260445-
/O.NEW.KHGX.SV.W.0052.110526T0357Z-110526T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1057 PM CDT WED MAY 25 2011

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN LIBERTY COUNTY IN SOUTHEAST TEXAS...
  CENTRAL MONTGOMERY COUNTY IN SOUTHEAST TEXAS...
  SOUTHERN SAN JACINTO COUNTY IN SOUTHEAST TEXAS...
  SOUTHEASTERN WALKER COUNTY IN SOUTHEAST TEXAS...

* UNTIL 1145 PM CDT

* AT 1048 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CURRENTLY PRODUCING GOLF BALL SIZE HAIL.  THIS 
STORM WAS LOCATED 10 MILES NORTHEAST OF WILLIS...AND MOVING 
SOUTHEAST AT 30 MPH.

* LOCATIONS IN THE SEVERE THUNDERSTORM WARNING INCLUDE BUT ARE NOT
  LIMITED TO WOODBRANCH...SPLENDORA...SHEPHERD...PATTON VILLAGE...
  PANORAMA VILLAGE...CUT AND SHOOT AND CLEVELAND.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.

LAT...LON 3047 9481 3013 9522 3044 9557 3064 9535
TIME...MOT...LOC 0356Z 307DEG 27KT 3051 9532

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 9:55 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, May 25, 9:55 PM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
955 PM CDT WED MAY 25 2011

.DISCUSSION...
CAP OBVIOUSLY BUSTED AND HAVE A SCT STORMS DEVELOPING ALONG THE
DRYLINE/FRONTAL BOUNDARY MOVING INTO THE NRN PART OF THE CWA.
STORMS HAVE BEEN PULSING UP AND DOWN AND WOULD GENERALLY EXPECT A
WEAKENING TREND OVERNIGHT...BUT IN THE NEAR TERM LOOKING FOR A
POSSIBLE MERGER OF STORMS NEAR THE GRIMES/WALKER/MONTGOMERY BORDER.
NUDGED POPS UP OVERNIGHT...AND CANNOT RULE OUT AT LEAST SOME SCT ACTIVITY
FURTHER SOUTH AS NAM12 AND ECMWF SUGGEST...BUT GENERALLY LOOKING FOR
THE SVR STUFF TO TAPER OFF IN THE NEXT COUPLE HOURS. 47

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      66  92  71  95  73 /  60  10  10  10  10
HOUSTON (IAH)              74  94  72  94  74 /  40  10  10  10  10
GALVESTON (GLS)            78  86  76  86  77 /  30  10  10  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&
Hazardous weather outlook, May 25, 3:03 PM CDT, 7 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
303 PM CDT WED MAY 25 2011

TXZ163-164-176>179-195>200-210>214-226-227-235>238-262015-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
303 PM CDT WED MAY 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE...MAINLY LATE THIS
AFTERNOON THROUGH MIDNIGHT...NORTH OF OF THE HOUSTON METRO AREA.
A FRONT WILL PUSH INTO SOUTHEAST TEXAS TONIGHT AND A FEW
THUNDERSTORMS COULD DEVELOP ALONG IT. SHOULD THE THUNDERSTORMS
BREAK THROUGH THE CAPPING INVERSION...THE STORMS COULD BECOME
SEVERE GIVEN STRONG INSTABILITY. THE MAIN THREATS WILL BE LARGE
HAIL AND DAMAGING STRAIGHT LINE WINDS. ANY THUNDERSTORM ACTIVITY
SHOULD END BEFORE MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT.

In the hours before

Special weather statement, May 25, 8:08 PM CDT, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
808 PM CDT WED MAY 25 2011

TXZ177-199-260200-
MONTGOMERY-WALKER-
808 PM CDT WED MAY 25 2011

...STRONG CELL IN NORTHWEST MONTGOMERY AND SOUTHWEST WALKER
COUNTIES....

AT 800 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES SOUTHWEST OF HUNTSVILLE...MOVING EAST AT
20 MPH.

PEA SIZE HAIL...ARE POSSIBLE WITH THIS STORM. THIS STORM MAY
STRENGTHEN FURTHER AND WILL BE MONITORED FOR A POSSIBLE WARNING.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...CRABBS PRAIRIE...
RIVERSIDE AND HUNTSVILLE.

SEEK SHELTER IN A STURDY STRUCTURE OR NON-CONVERTIBLE AUTOMOBILE
UNTIL THIS STORM HAS PASSED.

LAT...LON 3060 9535 3052 9536 3049 9535 3047 9580
      3051 9582 3068 9583 3087 9539 3086 9535
TIME...MOT...LOC 0107Z 250DEG 18KT 3060 9575
Local storm report, May 25, 9:15 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
915 PM CDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HAIL             SNOOK                   30.49N 96.47W
05/25/2011  E0.75 INCH       BURLESON           TX   TRAINED SPOTTER

0911 PM     HAIL             SOMERVILLE              30.35N 96.53W
05/25/2011  E1.00 INCH       BURLESON           TX   EMERGENCY MNGR

&&

47
Local storm report, May 25, 10:07 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1007 PM CDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HAIL             SNOOK                   30.49N 96.47W
05/25/2011  E0.75 INCH       BURLESON           TX   TRAINED SPOTTER

0911 PM     HAIL             SOMERVILLE              30.35N 96.53W
05/25/2011  E1.00 INCH       BURLESON           TX   EMERGENCY MNGR

0930 PM     HAIL             SEBASTOPOL              30.91N 95.25W
05/25/2011  E0.75 INCH       TRINITY            TX   PUBLIC

&&

47
Special weather statement, May 25, 10:25 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1025 PM CDT WED MAY 25 2011

TXZ197-211-260430-
AUSTIN-WASHINGTON-
1025 PM CDT WED MAY 25 2011

...STRONG STORM IN WASHINGTON COUNTY...

AT 1018 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES WEST OF BRENHAM...MOVING EAST AT 20 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...QUARRY...BURTON AND
BRENHAM.

SEEK SHELTER IN A STURDY STRUCTURE OR NON-CONVERTIBLE AUTOMOBILE
UNTIL THIS STORM HAS PASSED.

LAT...LON 3026 9668 3021 9619 2991 9627 3005 9664
      3007 9665 3011 9665 3013 9667 3014 9667
      3014 9668 3016 9670 3015 9673
TIME...MOT...LOC 0325Z 289DEG 19KT 3015 9662
Local storm report, May 25, 10:37 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1037 PM CDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HAIL             SNOOK                   30.49N 96.47W
05/25/2011  E0.75 INCH       BURLESON           TX   TRAINED SPOTTER

0911 PM     HAIL             SOMERVILLE              30.35N 96.53W
05/25/2011  E1.00 INCH       BURLESON           TX   EMERGENCY MNGR

0930 PM     HAIL             SEBASTOPOL              30.91N 95.25W
05/25/2011  E0.75 INCH       TRINITY            TX   PUBLIC

1025 PM     HAIL             4 E BURTON              30.18N 96.53W
05/25/2011  E0.75 INCH       WASHINGTON         TX   LAW ENFORCEMENT

            COLD MILL RD

1028 PM     HAIL             3 W HUNTSVILLE          30.71N 95.60W
05/25/2011  E0.75 INCH       WALKER             TX   EMERGENCY MNGR

1030 PM     HAIL             2 S HUNTSVILLE          30.68N 95.55W
05/25/2011  E1.00 INCH       WALKER             TX   TRAINED SPOTTER

&&

47

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 8:08 PM CDTSpecial Weather StatementHGXWalker52 min
May 25, 8:14 PM CDTSevere Thunderstorm WarningHGXMontgomery, San Jacinto, Walker61 min
May 25, 8:50 PM CDTSevere Thunderstorm WarningHGXBurleson, Washington40 min
May 25, 9:19 PM CDTSevere Thunderstorm WarningHGXColorado28 min
May 25, 9:23 PM CDTSevere Thunderstorm WarningHGXPolk, San Jacinto, Trinity, Walker42 min
May 25, 9:30 PM CDTSevere Thunderstorm WarningHGXBrazos, Burleson, Grimes, Montgomery, Walker, Washington60 min
May 25, 10:25 PM CDTSpecial Weather StatementHGXWashington65 min
May 25, 10:31 PM CDTSevere Thunderstorm WarningHGXGrimes, Montgomery, San Jacinto, Walker44 min
May 25, 10:46 PM CDTSevere Thunderstorm WarningHGXColorado44 min
May 25, 11:23 PM CDTTornado WarningHGXLiberty, Montgomery52 min
May 25, 11:29 PM CDTSevere Thunderstorm WarningHGXColorado46 min
May 25, 11:56 PM CDTSevere Thunderstorm WarningHGXColorado49 min
May 25, 11:58 PM CDTTornado WarningHGXLiberty32 min
May 26, 12:12 AM CDTSpecial Weather StatementHGXHarris63 min
May 26, 12:27 AM CDTSevere Thunderstorm WarningHGXChambers, Liberty63 min
May 26, 12:45 AM CDTSevere Thunderstorm WarningHGXColorado, Jackson, Wharton45 min
May 26, 1:27 AM CDTSpecial Weather StatementHGXHarris63 min
May 26, 1:28 AM CDTSevere Thunderstorm WarningHGXColorado, Jackson, Matagorda, Wharton62 min
May 26, 1:40 AM CDTSevere Thunderstorm WarningHGXBrazoria, Galveston, Harris24 min
May 26, 1:50 AM CDTSpecial Marine WarningHGX55 min
May 26, 2:10 AM CDTSevere Thunderstorm WarningHGXJackson, Matagorda, Wharton50 min
May 26, 2:42 AM CDTSpecial Marine WarningHGX79 min
May 26, 2:56 AM CDTSpecial Marine WarningHGX94 min
May 26, 2:59 AM CDTSevere Thunderstorm WarningHGXJackson, Matagorda61 min
May 26, 3:22 AM CDTSpecial Marine WarningHGX83 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.